Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 77, NWS Twin Cities, MN

July 13, 2024Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2024, 6:28 PM CDT for Steele County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 6:28 PM CDT (23:28 UTC)
Expired
Jul 13, 2024, 7:15 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Steele County, MN

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:17 PM CDTHAIL 0.885 Wnw Blooming Prairie, MNDelayed report, time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KMPX 132328
SVRMPX
MNC147-140015-
/O.NEW.KMPX.SV.W.0077.240713T2328Z-240714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Sat Jul 13 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Steele County in south central Minnesota...

* Until 715 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located near Owatonna,
  moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Owatonna, Blooming Prairie, Medford, Ellendale, Lemond, Clinton
  Falls, Hope, Steele Center, Bixby, Owatonna Airport, and Rice Lake
  State Park.

This includes the following highways...
 Interstate 35 between mile markers 26 and 47.
 U.S. Highway 14 between mile markers 166 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 9341 4411 9340 4419 9321 4406 9304
      4385 9305 4385 9329
TIME...MOT...LOC 2327Z 325DEG 18KT 4407 9331 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC
2 follow-up statements
468 
WWUS53 KMPX 132350
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Sat Jul 13 2024

MNC147-140015-
/O.CON.KMPX.SV.W.0077.000000T0000Z-240714T0015Z/
Steele MN-
650 PM CDT Sat Jul 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN STEELE COUNTY...

At 649 PM CDT, a severe thunderstorm was located 6 miles south of
Owatonna, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Blooming Prairie, Ellendale, Hope, Steele Center, Bixby, and Rice
Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 9338 4409 9309 4406 9304 4385 9305
      4385 9329 4392 9334
TIME...MOT...LOC 2349Z 323DEG 12KT 4400 9324 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC
058 
WWUS53 KMPX 140006
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Sat Jul 13 2024

MNC147-140016-
/O.EXP.KMPX.SV.W.0077.000000T0000Z-240714T0015Z/
Steele MN-
706 PM CDT Sat Jul 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEELE COUNTY WILL
EXPIRE AT 715 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

&&

LAT...LON 4399 9338 4409 9309 4406 9304 4385 9305
      4385 9329 4392 9334
TIME...MOT...LOC 0006Z 325DEG 18KT 4394 9318 

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:44 PM CDT, 2 hours 44 minutes earlier. Its key messages:

  • Hot and humid this weekend with the potential for several rounds of strong to severe thunderstorms through Monday afternoon.
  • Slight Risk (2 of 5) of Severe Weather through this evening and overnight.
  • Looking ahead, cooler, drier pattern Tuesday through Friday.
Area forecast discussion, Jul 13, 3:44 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Hot and humid this weekend with the potential for several
  rounds of strong to severe thunderstorms through Monday
  afternoon.

- Slight Risk (2 of 5) of Severe Weather through this evening
  and overnight.

- Looking ahead, cooler, drier pattern Tuesday through Friday.

&&

.DISCUSSION...
Issued at 338 PM CDT Sat Jul 13 2024

Today and Tonight - Satellite imagery shows multiple vorticity
maxes rotating through zonal westerly flow over the Upper
Midwest this afternoon. Radar imagery shows the ongoing showers
and isolated strong thunderstorms in eastern Minnesota pushing
into west- central Wisconsin, with this trend continuing for the
next couple of hours. Most other areas remain dry into the
evening hours today. A surface trough dragging through North
Dakota is expected to initiate a round of strong to scattered
severe thunderstorms in northwest and north-central Minnesota
later this afternoon. Uncrertainty in exact location remains,
but the high- res model guidance continues to suggest some sort
of congealing of discrete storms into another MCS later tonight
as the complex moves out of the Brainerd Lakes region of north-
central Minnesota and into central and east- central Minnesota.
This places the best severe storm chances still near and north
of the Interstate 94 corridor. The primary hazard from any MCS
complex would be damaging winds, although initial storms may
briefly support large hail and a potential for a tornado or two
before becoming an outflow dominant MCS. The storm complex moves
into west- central Wisconsin closer to the 11 PM to 1 AM hour
early tonight. Heavy rain will accompany these storms given the
high PW values associated with the hot and humid airmass.
However, the mid- level flow should be fast enough to limit
flooding concerns.

Sunday - The heat will continue on Sunday as high temperatures
rise into the upper 80s and lower 90s with Tds in the low to mid
70s. The Twin Cities metro Heat Advisory continues through
Sunday evening. Attention turns to the threat of severe weather.
The Storm Prediction Center keeps a Slight Risk over west-
central and central Minnesota. Elsewhere, a Marginal (1 of 5)
risk exists with the primary hazard of damaging winds. Sunday
will be another day with strong instability present across the
Upper Midwest given the 70+ degree dew point temperatures.
Current guidance keeps a strong cap in the mid-levels tomorrow
so the previous drier trend noted this morning keeps hold in the
latest forecast. Another complex drops southward from the
Northern Plains Sunday night so expect continued severe
thunderstorm chances into the end of this weekend, especially
for those overnight camping. Sunday night will be another warm
night with lows in the upper 60s and lower 70s.

Monday - Temperatures decrease slightly on Monday with high
temperatures in the mid to upper 80s, although high dew points
linger. An incoming cold front Monday afternoon along an axis of
high precipitable water could promote scattered strong
thunderstorms within an axis of moderate instability upwards of
1500 J/kg. The disorganized shear creates a lot of uncertainty
though in the storm mode, but with a general east-southeasterly
mean flow. Isolated strong thunderstorms may form into a severe
potential if that instability axis lines up with the cold front
and the higher-end mid-level lapse rates don’t move too far off
the primary forcing. The best chances are in the Twin Cities
Metro to Mankato and southeastward where the SPC highlights a
Slight Risk (⅖) and the rest of the CWA has chances of isolated
storms.

Tuesday through Friday - A northern stream cold front from
central Canada dives southward Monday to bring a cooler & drier
air mass for the remainder of the week. Forecast high
temperatures are in the mid 70s to lower 80s. Chances of
precipitation decrease later this week as well under this
northerly flow, but end-of-week shower chances do return Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1251 PM CDT Sat Jul 13 2024

Even with a downturn in thunderstorm activity early this
afternoon, several additional rounds of thunderstorms are
possible this afternoon and again tonight. All hazards from
these strong thunderstorms would again be in play for this
evening and overnight. There is a 20 to 40 percent chance of
MVFR fog/mist at some west-central Wisconsin terminals late
tonight after the overnight storms move out. Southerly winds
shift to west to northerly Sunday daytime.

KMSP... An area of showers moving through the greater metro
region mid-day today creates localized light rainfall potential
for the first few hours of the TAF period; kept with vicinity
showers for this scattered rain shower coverage. An area of
general thunderstorms northwest of the terminal is largely
expected to move on the northside of the terminal, but vicinity
thunderstorms may need to be introduced over the next few hours
if lightning strikes move a bit further southward through 21Z.
There will be other chances for storms this afternoon and then
again this evening or overnight.

/OUTLOOK FOR KMSP/
MON...VFR, CHC -TSRA/MVFR. Wind NW 5-10 kts.
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
     Lac Qui Parle-Martin-Redwood-Renville-Stevens-Swift-
     Watonwan-Yellow Medicine.
     Heat Advisory until 8 PM CDT Sunday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.
WI...None.

&&

DISCUSSION...NLY/WFO DLH
AVIATION...WFO DLH
Hazardous weather outlook, Jul 13, 3:23 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Sat Jul 13 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
323 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of thunderstorms may develop later today into this
evening. The primary hazards with the second round will be
damaging wind gusts and large hail if thunderstorms can develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, humid, and potentially stormy tomorrow. Heat index values
climb into the upper 90s to low 100s across the region.

Additional chances for strong to severe thunderstorms through
early next week, with damaging wind gusts and large hail as the
primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Local storm report, Jul 13, 4:44 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             1 NE Le Center          44.39N 93.73W
07/13/2024  M1.00 Inch       Le Sueur           MN   Storm Chaser

&&

BED
Special weather statement, Jul 13, 4:52 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sat Jul 13 2024

MNZ070-078-132215-
Dakota MN-Goodhue MN-
452 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAKOTA AND CENTRAL
GOODHUE COUNTIES THROUGH 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Farmington to near Red
Wing. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northfield, Red Wing, Lakeville, Farmington, Cannon Falls, Goodhue,
Stanton, Welch, Castle Rock, Vasa, Hampton, and Randolph.

This includes U.S. Highway 61 between mile markers 85 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4443 9304 4447 9305 4447 9316 4464 9324
      4456 9243 4445 9238 4445 9243 4437 9243
      4436 9246
TIME...MOT...LOC 2152Z 336DEG 13KT 4458 9311 4451 9250

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Jul 13, 5:23 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
523 PM CDT Sat Jul 13 2024

MNZ070-077-078-132300-
Dakota MN-Rice MN-Goodhue MN-
523 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAKOTA...WEST CENTRAL
GOODHUE AND NORTHEASTERN RICE COUNTIES THROUGH 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Stanton to 5 miles
southwest of Red Wing. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northfield, Cannon Falls, Goodhue, Stanton, Castle Rock, Vasa,
Randolph, Bellechester, Wastedo, and Lake Byllesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4442 9317 4460 9326 4452 9257 4437 9244
      4437 9254 4435 9255
TIME...MOT...LOC 2223Z 314DEG 9KT 4455 9311 4449 9261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC
Local storm report, Jul 13, 5:29 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tornado          6 ENE Medford           44.20N 93.13W
07/13/2024                   Rice               MN   Trained Spotter

            Reported by a trained spotter near the
            intersection of 270th St. E and 59th Ave.

&&

MKM
Local storm report, Jul 13, 5:39 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             2 SE Le Center          44.36N 93.71W
07/13/2024  M1.25 Inch       Le Sueur           MN   Storm Chaser

&&

MKM
Local storm report, Jul 13, 6:02 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             5 SSW Nerstrand         44.28N 93.10W
07/13/2024  M3.50 Inch       Rice               MN   Trained Spotter

            Found at 510 pm with time it fell estimated
            based on radar.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:53 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens, Swift67 min
Jul 13, 4:20 AM CDTSpecial Weather StatementMPXLac qui Parle40 min
Jul 13, 4:39 AM CDTSpecial Weather StatementMPXSwift51 min
Jul 13, 6:57 AM CDTSpecial Weather StatementMPXMille Lacs, Sherburne48 min
Jul 13, 7:12 AM CDTSpecial Weather StatementMPXYellow Medicine33 min
Jul 13, 7:25 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine50 min
Jul 13, 8:38 AM CDTSpecial Weather StatementMPXChisago, Washington37 min
Jul 13, 12:02 PM CDTSpecial Weather StatementMPXHennepin, Wright43 min
Jul 13, 12:47 PM CDTSpecial Weather StatementMPXWright58 min
Jul 13, 2:54 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Jul 13, 3:42 PM CDTSpecial Weather StatementMPXRice33 min
Jul 13, 4:11 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice34 min
Jul 13, 4:41 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice34 min
Jul 13, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice46 min
Jul 13, 4:52 PM CDTSpecial Weather StatementMPXGoodhue23 min
Jul 13, 4:58 PM CDTTornado WarningMPXGoodhue, Rice, Steele32 min
Jul 13, 5:14 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Waseca46 min
Jul 13, 5:23 PM CDTSpecial Weather StatementMPXGoodhue37 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningMPXGoodhue16 min
Jul 13, 5:52 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.